Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 106, NWS Bismarck, ND

July 24, 2017McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2017, 11:41 PM CDT for McHenry County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 11:41 PM CDT (04:41 UTC)
Expired
Jul 25, 2017, 12:12 AM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 33 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS53 KBIS 250441
SVRBIS
NDC049-250545-
/O.NEW.KBIS.SV.W.0106.170725T0441Z-170725T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1141 PM CDT MON JUL 24 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern McHenry County in north central North Dakota...

* Until 1245 AM CDT

* At 1140 PM CDT, a severe thunderstorm was located near Velva, or 22
  miles southeast of Minot, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Karlsruhe around 1200 AM CDT. 
  Towner around 1225 AM CDT. 

Other locations impacted by this severe thunderstorm include
Voltaire, George Lake, Bergen and Simcoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4848 10028 4803 10025 4789 10095 4793 10097
      4802 10097 4802 10102 4807 10102
TIME...MOT...LOC 0440Z 236DEG 38KT 4801 10092 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
2 follow-up statements
084 
WWUS53 KBIS 250500
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1200 AM CDT TUE JUL 25 2017

NDC049-250545-
/O.CON.KBIS.SV.W.0106.000000T0000Z-170725T0545Z/
McHenry ND-
1200 AM CDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...

At 1200 AM CDT, a severe thunderstorm was located 5 miles west of
Karlsruhe, or 28 miles southeast of Minot, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Karlsruhe around 1210 AM CDT. 

Other locations impacted by this severe thunderstorm include Bergen
and George Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4848 10028 4803 10025 4795 10070 4808 10084
TIME...MOT...LOC 0500Z 238DEG 33KT 4807 10072 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
974 
WWUS53 KBIS 250512
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1212 AM CDT TUE JUL 25 2017

NDC049-250522-
/O.CAN.KBIS.SV.W.0106.000000T0000Z-170725T0545Z/
McHenry ND-
1212 AM CDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCHENRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4848 10028 4803 10025 4795 10070 4808 10084
TIME...MOT...LOC 0511Z 236DEG 38KT 4814 10056 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:41 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 24, 8:41 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
841 PM CDT Mon Jul 24 2017

.UPDATE...
Issued at 835 PM CDT Mon Jul 24 2017

Scattered showers and thunderstorms continue along the cold front
as it moves though west central North Dakota. Thunderstorms are
moving into a region of CIN and this may start to weaken and elevate
them. Trends continue to show diminishing updrafts so expect the
storms to diminish rapidly after sunset. Did have to increase the
area of POPs across south central North Dakota where thunderstorms
have persisted longer than earlier thought.

UPDATE Issued at 601 PM CDT Mon Jul 24 2017

Showers and isolated thunderstorms are forming along the advancing
cold front in western North Dakota at this time. Current forecast
has the location pretty well defined but will add some 20-30 POPs
to account for what may become a line of showers and scattered
thunderstorms in west central North Dakota. Otherwise current
forecast looks good.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CDT Mon Jul 24 2017

A compact upper level shortwave trough was noted on water vapor
imagery over south central North Dakota, sparking some showers and
isolated thunderstorms near the South Dakota border over the
south central and James River Valley. As this circulation moves
east, clouds will begin to dissipate with rapidly warming
temperatures in it's wake. Additionally, a closed upper low
located near the central Alberta Saskatchewan border will push
another shortwave towards North Dakota late this afternoon and
tonight.

At the surface, a cold front was moving through northwestern North
Dakota, extending from a surface low over central Saskatchewan.
This cold front will be the focus for isolated to scattered
showers and thunderstorms later this afternoon and evening, some
of which may become severe. The main question with regards to
thunderstorms will be coverage. Strong capping was noted on the
12z Bismarck sounding with an 850mb temperature near 21 degrees
Celsius. Early morning cloud cover may also limit high temperature
potential in the south and we may struggle to reach our
convective temperature of 95 degrees Fahrenheit here in Bismarck.

The better chance for thunderstorms appears to be over the north,
initiating in the 21 to 23z time frame from just west of Minot to
the international border. It should be noted that there is
disagreement in the high resolution models. The operational HRRR
has kept any convection relegated to the very northern tier of
our counties for numerous runs, while the 12z NAM nest and
experimental HRRR initiate storms much further south. At this
time, the best guess is somewhere in between and have tried to
reflect that in the precipitation chances. The 18z RAP shows a
narrow corridor of MLCAPE approaching 2000+ J/kg along and ahead
of the front co-located with 35 to 40 knots of 0-6km shear.
Therefore, if any thunderstorms can break the cap, there will be
a chance for some high based supercells. Large hail and damaging
winds would be the greatest threats.

The cold front continues to sweep southeast overnight. Tuesday
will see cooler high temperatures for most of the forecast area,
with another chance for a strong to severe storm across our far
southeast in the afternoon along the front.

.LONG TERM...(Tuesday night through Monday)
Issued at 237 PM CDT Mon Jul 24 2017

Precipitation chances will fade by Tuesday night and Wednesday and
Thursday should remain dry as upper level ridging once again
builds to the west placing North Dakota in northwest flow aloft.
As the ridge moves east, return flow sets back in as does a slight
chance of showers and thunderstorms on Thursday. Over the
weekend, ridging builds once again, increasing temperatures with
only slight chances of periodic hit and miss thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 601 PM CDT Mon Jul 24 2017

At 6 PM CDT a cold front extended across northwest into west
central North Dakota. The front will move east and will be the
focus for showers and scattered thunderstorms tonight which will
be the main hazard to aviation. VFR is forecast for all TAF
sites. Low confidence in timing and location of thunderstorms so
have used VCTS at KDIK only this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...WAA
Hazardous weather outlook, Jul 24, 8:42 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
842 PM CDT Mon Jul 24 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
842 PM CDT Mon Jul 24 2017 /742 PM MDT Mon Jul 24 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible through Monday
evening. Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A chance of thunderstorms continues Tuesday across southern North
Dakota. A couple storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Jul 24, 10:28 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1028 PM CDT MON JUL 24 2017

NDZ011-250400-
Ward ND-
1028 PM CDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARD COUNTY UNTIL
1100 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or 6 miles west of Minot, moving northeast at 45 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Minot, Burlington and Surrey.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4845 10111 4838 10106 4837 10106 4837 10105
      4832 10101 4819 10101 4811 10147 4824 10158
TIME...MOT...LOC 0328Z 241DEG 39KT 4820 10142

ABELING
Special weather statement, Jul 24, 10:30 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1030 PM CDT MON JUL 24 2017

NDZ011-021-250400-
Ward ND-McLean ND-
1030 PM CDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARD AND NORTH
CENTRAL MCLEAN COUNTIES UNTIL 1100 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryder, or 19 miles northwest of Garrison, moving east at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Rice Lake and Douglas around 1035 PM CDT.
  Max around 1055 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4781 10167 4800 10173 4810 10125 4780 10114
TIME...MOT...LOC 0330Z 259DEG 24KT 4790 10158

ABELING
Local storm report, Jul 24, 10:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             MINOT                   48.24N 101.30W
07/24/2017  E0.75 INCH       WARD               ND   PUBLIC

            COUPLE MINUTES OF DIME TO PENNY SIZE HAIL.
            NO WIND AS OF YET.

&&

KS
Local storm report, Jul 24, 10:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             MINOT                   48.24N 101.30W
07/24/2017  E1.00 INCH       WARD               ND   PUBLIC

&&

KS
Local storm report, Jul 24, 10:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             MINOT                   48.24N 101.30W
07/24/2017  M1.25 INCH       WARD               ND   TRAINED SPOTTER

&&

KS
Special weather statement, Jul 24, 11:19 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1119 PM CDT MON JUL 24 2017

NDZ004-012-250445-
McHenry ND-Bottineau ND-
1119 PM CDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTTINEAU AND NORTH
CENTRAL MCHENRY COUNTIES UNTIL 1145 PM CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Upham, or 25 miles southwest of Bottineau, moving
northeast at 45 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Bottineau and north central McHenry Counties, including the following
locations: Gardena.

LAT...LON 4846 10080 4850 10084 4873 10045 4868 10029
      4857 10038
TIME...MOT...LOC 0419Z 236DEG 40KT 4851 10071

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:05 PM CDTSpecial Weather StatementBISBowman40 min
Jul 24, 7:09 PM CDTSpecial Weather StatementBISWard36 min
Jul 24, 7:40 PM CDTSpecial Weather StatementBISWard50 min
Jul 24, 7:43 PM CDTSpecial Weather StatementBISBowman17 min
Jul 24, 7:44 PM CDTSpecial Weather StatementBISBowman31 min
Jul 24, 8:27 PM CDTSpecial Weather StatementBISHettinger33 min
Jul 24, 8:49 PM CDTSevere Thunderstorm WarningBISBottineau46 min
Jul 24, 10:00 PM CDTSpecial Weather StatementBISMcLean45 min
Jul 24, 10:28 PM CDTSpecial Weather StatementBISWard32 min
Jul 24, 10:30 PM CDTSpecial Weather StatementBISWard30 min
Jul 24, 10:39 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward52 min
Jul 24, 11:19 PM CDTSpecial Weather StatementBISBottineau26 min
Jul 24, 11:47 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette58 min
Jul 25, 6:43 AM CDTSpecial Weather StatementBISSioux47 min
Jul 25, 7:29 AM CDTSpecial Weather StatementBISEmmons46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.